Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 65, NWS Salt Lake City, UT

October 5, 2015Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Oct 5, 2015, 2:41 PM MDT for Kane County, Washington County, Utah. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2015, 2:41 PM MDT (20:41 UTC)
Expired
Oct 5, 2015, 7:45 PM MDT
In force
5 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 30 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

742 
WGUS55 KSLC 052044
FFWSLC
UTC025-053-060145-
/O.NEW.KSLC.FF.W.0065.151005T2041Z-151006T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
241 PM MDT MON OCT 5 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN KANE COUNTY IN UTAH...
  EASTERN WASHINGTON COUNTY IN UTAH...

* UNTIL 745 PM MDT
    
* AT 241 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN OVER THE EAST FORK OF THE VIRGIN RIVER NEAR THE TOWN OF
  GLENDALE. THIS RIVER THEN FLOWS INTO ZION NATIONAL PARK TO THE
  SOUTHWEST.

* INTENSE RAINFALL OVER THE AREA IS AROUND 0.50"...WITH ADDITIONAL
  AMOUNTS EXPECTED.  ADDITIONALLY THIS AREA HAS RECEIVED RAINFALL
  SINCE EARLY THIS MORNING AND WILL CONTRIBUTE TO THE VOLUME OF
  FLOODING MOVING DOWN THE RIVER.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ORDERVILLE...GLENDALE AND MT CARMEL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3749 11253 3716 11264 3716 11299 3732 11275
      3748 11261 3750 11256

$$

MCINERNEY/JEGLUM
2 follow-up statements
046 
WGUS75 KSLC 060003
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
603 PM MDT MON OCT 5 2015

UTC025-053-060145-
/O.CON.KSLC.FF.W.0065.000000T0000Z-151006T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-WASHINGTON UT-
603 PM MDT MON OCT 5 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
NORTHWESTERN KANE AND EASTERN WASHINGTON COUNTIES...

AT 559 PM MDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
REMAIN ACROSS THE WARNED AREA. THESE SHOWERS AND THUNDERSTORMS ARE
PRODUCING LIGHT RAIN AT THIS TIME. HEAVIER RAINFALL TO THE SOUTH
WILL MOVE NORTH INTO THE WARNED AREA SHORTLY. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ORDERVILLE...GLENDALE...MT CARMEL AND EASTERN ZION NATIONAL PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3749 11253 3716 11264 3716 11299 3732 11275
      3748 11261 3750 11256

$$

CONGER
829 
WGUS75 KSLC 060143
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
737 PM MDT MON OCT 5 2015

UTC025-053-060147-
/O.EXP.KSLC.FF.W.0065.000000T0000Z-151006T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-WASHINGTON UT-
737 PM MDT MON OCT 5 2015

...THE FLASH FLOOD WARNING FOR NORTHWESTERN KANE AND EASTERN
WASHINGTON COUNTIES WILL EXPIRE AT 745 PM MDT...

EARLIER THUNDERSTORM ACTIVITY OVER THE HEADWATERS OF THE EAST FORK
OF THE VIRGIN RIVER PRODUCED A FLASH FLOOD.  THE FLOOD ROSE TO 733
CUBIC FEET PER SECOND FROM 61 CFS FROM 1 PM THROUGH 6PM AND FLOWED
INTO ZION NATIONAL PARK.

HOWEVER...THE FLOOD WAVE HAS ATTENUATED INTO THE MAINSTEM OF THE
VIRGIN RIVER.  AS SUCH THE DANGER OF FLASH FLOODING IN THIS AREA HAS
PASSED.

PLEASE BE AWARE OF RESIDUAL HIGH WATER THROUGHOUT THE REMAINDER OF
THE NIGHTTIME HOURS IF YOU PLAN ON TRAVELING NEAR THE EAST FORK OF
THE VIRGIN RIVER TONIGHT.


LAT...LON 3749 11253 3716 11264 3716 11299 3732 11275
      3748 11261 3750 11256

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 10:02 AM MDT, 4 hours 39 minutes earlier.

Area forecast discussion, Oct 5, 10:02 AM MDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1002 AM MDT MON OCT 5 2015

.SYNOPSIS...A MOIST UPPER LOW WILL MOVE SLOWLY INTO THE SOUTHERN
GREAT BASIN THROUGH TONIGHT THEN ACROSS ARIZONA TUESDAY. HIGH
PRESSURE BUILDING IN BEHIND THE STORM WILL BRING A WARMER AND
DRIER AIRMASS FOR THE SECOND HALF OF THE WEEK.

&&

.DISCUSSION...MOIST SOUTHERLY FLOW PERSISTS OVER THE CWA TO THE
EAST OF A SLOW MOVING UPPER LOW SITTING OVER SRN CA THIS MORNING.
VORT LOBES SPINNING UP THE EAST SIDE OF THE LOW WILL BRING BANDS
OF CONVECTIVE SHOWERS TO THE CWA THRU THE DAY AND INTO TONIGHT AS
THE LOW MOVES SLOWLY EAST. GOOD DYNAMIC SUPPORT IN THE MOIST
AIRMASS SHOULD GENERATE POCKETS OF HEAVIER CONVECTION WITH
EMBEDDED HEAVY RAIN CORES.

PERIODIC SHOWERS HAVE ALREADY DROPPED A WIDESPREAD .40 TO .80
INCHES OF RAIN ACROSS SRN UT. SO WITH THE POTENTIAL FOR HEAVY
RAIN WITH THE STRONGER STORMS THRU THIS AFTN INTO THIS EVE HAVE
GONE AHEAD AND ISSUED A FLASH FLOOD WATCH FOR ABOUT THE SERN 1/2
OF THE CWA VALID UNTIL MIDNIGHT TONIGHT.

THE SHOWER BANDS WILL LIKELY PERSIST THRU TONIGHT INTO TUE AS THE
LOW TRACKS SLOWLY EAST INTO NWRN AZ. THE LOW IS FORECAST TO START
DRIFTING SWD ON TUE WHICH WILL PULL THE DYNAMIC SUPPORT SWD AWAY
FROM OUR CWA BY THE END OF THE DAY BUT ADDITIONAL HEAVY RAINFALL
IS POSSIBLE OVER SRN UT AND OUR WATCH MAY NEED TO BE EXTENDED.

RIDGING ADVANCES INTO THE ERN GREAT BASIN TUE NIGHT/WED AND DRIES
OUT THE CWA.

UPDATED FORECAST TO RAISE POPS ACROSS SRN UT THIS AFTN/EVE AND ADD
FFA HEADLINE AND MENTION OF HEAVY RAIN. ALSO ADDED MENTION OF FOG
TO WY ZONE FOR THIS MORNING. NO ADDITIONAL UPDATES PLANNED AT THIS
TIME.

&&

.AVIATION...WINDS AT THE KSLC TERMINAL WILL BE SOUTHEASTERLY
THROUGH ABOUT 19Z THEN ARE EXPECTED TO SWITCH TO NORTHWESTERLY.
THERE IS A CHANCE THIS SHIFT WILL BE POSTPONED UNTIL 20-21Z OR
EVEN LATER. PASSING SHOWERS COULD BRING GUSTY ERRATIC WINDS
BETWEEN ABOUT 19Z-03Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ010-012-013-
     019>021-517-518.

WY...NONE.
&&

WILENSKY/KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Oct 5, 10:08 AM MDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1008 AM MDT MON OCT 5 2015

UTZ001>016-019>021-517-518-WYZ021-061300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1008 AM MDT MON OCT 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING STORM SYSTEM WILL IMPACT MUCH OF UTAH TODAY INTO
TONIGHT. WIDESPREAD...LONG DURATION RAINFALL WILL CAUSE MANY AREA
STREAMS AND NORMALLY DRY WASHES TO EXPERIENCE ENHANCED RUNOFF
ACROSS MAINLY CENTRAL AND SOUTHERN UTAH. LOCALLY HEAVY RAINFALL
MAY CAUSE ISOLATED FLASH FLOODING IN THIS AREA.

OCCASIONAL SNOW WILL BE POSSIBLE ACROSS THE HIGHEST ELEVATIONS OF
SOUTHERN UTAH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STORM SYSTEM WILL CONTINUE TO IMPACT THE AREA THROUGH
TUESDAY. PRECIPITATION CAN BE EXPECTED ONCE AGAIN ACROSS MUCH OF
THE AREA TUESDAY...WITH THE HEAVIEST PRECIPITATION ACROSS CENTRAL
AND SOUTHERN UTAH. WIDESPREAD...LONG DURATION RAINFALL WILL
CONTINUE TO CAUSE MANY AREA STREAMS AND NORMALLY DRY WASHES TO
EXPERIENCE ENHANCED RUNOFF. LOCALLY HEAVY RAINFALL MAY CAUSE
ADDITIONAL ISOLATED FLASH FLOODING.

OCCASIONAL SNOW WILL BE POSSIBLE ACROSS THE HIGHEST ELEVATIONS OF
SOUTHERN UTAH THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Oct 5, 2:32 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
232 PM MDT MON OCT 5 2015

UTZ020-518-052115-
SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT-
232 PM MDT MON OCT 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD...
NORTHWESTERN KANE AND SOUTHEASTERN IRON COUNTIES UNTIL 315 PM MDT...

AT 231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES SOUTHWEST OF HATCH...OR 24 MILES NORTH
OF KANAB...MOVING NORTH AT 30 MPH.

PENNY TO NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
GLENDALE AND BRIAN HEAD.

THIS STORM MAY BE PRODUCE ACCUMULATING HAIL ON AREA ROADWAYS
INCLUDING US 89 BETWEEN GLENDALE AND LONG VALLEY JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

THIS STORM IS CAPABLE OF PRODUCING A SIGNIFICANT AMOUNT OF HAIL. HAIL
MAY ACCUMULATE ON AREA ROADS RESULTING IN DANGEROUS TRAVEL
CONDITIONS.

&&

LAT...LON 3735 11250 3731 11264 3773 11294 3782 11262
TIME...MOT...LOC 2031Z 160DEG 26KT 3739 11261

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 9:03 PM MDTSpecial Weather StatementSLC42 min
Oct 5, 9:01 AM MDTFlash Flood WatchSLC33 hr
Oct 5, 1:24 PM MDTAreal Flood WarningSLCEmery, Garfield, Kane, Piute, San Juan, Sevier and 1 more9 hr
Oct 5, 2:32 PM MDTSpecial Weather StatementSLC43 min

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.